Format

Send to

Choose Destination
Rev Clin Exp Hematol. 2001 Sep;5(3):166-200; discussion 311-2.

Drug-induced and drug-dependent immune thrombocytopenias.

Author information

1
Institute for Immunology and Transfusion Medicine, Ernst-Moritz-Arndt-University, Greifswald, Germany. greinach@mail.uni-greifswald.de

Abstract

Thrombocytopenia is a frequent comorbid condition in many in hospital patients. In some patients, drugs are the cause of low platelet counts. While cytotoxic effects of anti-tumor therapy are the most frequent cause, immune mechanisms should also be considered. This review addresses thrombocytopenias in four groups. Heparin-dependent thrombocytopenia (HIT), by far the most frequent drug-induced immune-mediated type of thrombocytopenia, has a unique pathogenesis and clinical consequences. HIT is a clinicopathological syndrome in which antibodies mostly directed against a multimolecular complex of platelet factor 4 and heparin cause paradoxical thromboembolic complications. The mechanisms through which heparin can enhance thrombin generation are discussed and treatment alternatives for affected patients are presented in detail. It is of primary importance to recognize these patients as early as possible and to substitute heparin with a compatible anticoagulatory drug, such as hirudin, danaparoid or argatroban. Patients seem to benefit from therapeutic doses of alternative treatment rather than from low-dose prophylactic doses. With the increasing use of glycoprotein (GP) IIb/IIIa inhibitors in patients with acute coronary syndromes, thrombocytopenias are increasingly recognized as an adverse effect of these drugs. Up to 4% of treated patients are affected. Most important, pseudothrombocytopenia, a laboratory artefact, is as frequent as real drug-induced thrombocytopenia and must be excluded before changes in treatment are considered. The pathogenesis of these thrombocytopenias is still debated; an immune mechanism involving preformed antibodies is likely. However, since these antibodies are also detectable in a high percentage of normal controls and of patients not developing thrombocytopenia, their impact is still unclear. Patients with real thrombocytopenia are at an increased risk of bleeding; treatment consists of cessation of the GP IIb/IIIa inhibitor and platelet transfusions in cases of severe hemorrhage. Classic immune thrombocytopenia can be induced by some drugs, e.g. gold, which trigger anti-platelet antibodies indistinguishable from platelet autoantibodies found in autoimmune thrombocytopenia. Drug-induced and drug-dependent immune thrombocytopenia is induced by antibodies recognizing an epitope on platelet GP formed after binding of a drug to a platelet glycoprotein. Still unresolved is whether antibody binding is the consequence of a conformational change of the antigen, the antibody, or both. These antibodies typically react with monomorphic epitopes on platelet GP, but only in the presence of the drug or a metabolite. Although several platelet GP have been identified as antibody target (GPIb/IX, GPV, GP IIb/IIIa), antibodies in an individual patient are highly specific for a single GP. Clinically, these patients present with very low platelet counts and acute, sometimes severe, hemorrhage. Treatment is restricted to withdrawal of the drug and symptomatic treatment of bleeding.

PMID:
11703814
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center